Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 267, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 31, 2017, 2:44 PM CDT for Cedar County, St. Clair County, Vernon County, Missouri; Bourbon County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 2:44 PM CDT (19:44 UTC)
- Expired
- May 31, 2017, 3:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Bourbon County, KS, Cedar County, MO, St. Clair County, MO, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:10 PM CDT | HAIL 1 | 1 Nnw Harwood, MO | QUARTER SIZE HAIL COVERING FARM PASTURE AS WELL AS WINDS ESTIMATED AT 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
272
WUUS53 KSGF 311944
SVRSGF
KSC011-MOC039-185-217-312045-
/O.NEW.KSGF.SV.W.0267.170531T1944Z-170531T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
244 PM CDT WED MAY 31 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northeastern Bourbon County in southeastern Kansas...
Northern Cedar County in southwestern Missouri...
Vernon County in west central Missouri...
St. Clair County in west central Missouri...
* Until 345 PM CDT
* At 243 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Adrian to near Butler to 6 miles
west of Fulton, moving east at 30 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Truman Lake... Nevada...
Fort Scott... El Dorado Springs...
Appleton City... Osceola...
Lowry City... Walker...
Schell City... Fulton...
Collins... Roscoe...
Richards... Mapleton...
Deerfield... Vista...
Metz... Harwood...
Gerster... Stotesbury...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9461 3806 9461 3805 9424 3802 9423
3805 9421 3806 9413 3804 9411 3803 9406
3821 9405 3820 9350 3792 9351 3792 9357
3783 9358 3783 9363 3778 9364 3779 9470
3803 9494
TIME...MOT...LOC 1943Z 277DEG 28KT 3839 9422 3820 9435 3803 9484
HAIL...1.75IN
WIND...70MPH
$$
Raberding4 follow-up statements
605
WWUS53 KSGF 311959
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
259 PM CDT WED MAY 31 2017
KSC011-MOC039-185-217-312045-
/O.CON.KSGF.SV.W.0267.000000T0000Z-170531T2045Z/
Bourbon KS-Cedar MO-Vernon MO-St. Clair MO-
259 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN BOURBON...NORTHERN CEDAR...VERNON AND ST. CLAIR
COUNTIES...
At 258 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Montrose to near Schell City to
near Fort Scott, moving southeast at 35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Public reported 60 mph winds in Rich Hill.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Truman Lake... Nevada...
Fort Scott... El Dorado Springs...
Appleton City... Osceola...
Lowry City... Walker...
Schell City... Fulton...
Collins... Roscoe...
Richards... Mapleton...
Deerfield... Vista...
Metz... Harwood...
Gerster... Stotesbury...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9461 3806 9461 3805 9424 3802 9423
3805 9421 3806 9413 3804 9411 3803 9406
3821 9405 3820 9350 3792 9351 3792 9357
3783 9358 3783 9363 3778 9364 3779 9470
3803 9494
TIME...MOT...LOC 1958Z 300DEG 33KT 3834 9403 3805 9420 3789 9478
HAIL...1.75IN
WIND...60MPH
$$
Raberding851
WWUS53 KSGF 312016
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
316 PM CDT WED MAY 31 2017
KSC011-MOC039-185-217-312045-
/O.CON.KSGF.SV.W.0267.000000T0000Z-170531T2045Z/
Bourbon KS-Cedar MO-Vernon MO-St. Clair MO-
316 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN BOURBON...NORTHERN CEDAR...VERNON AND ST. CLAIR
COUNTIES...
At 315 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Clinton to near Schell City to
Walker to near Fort Scott, moving southeast at 35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Truman Lake... Nevada...
Fort Scott... El Dorado Springs...
Appleton City... Osceola...
Lowry City... Walker...
Schell City... Fulton...
Collins... Roscoe...
Richards... Mapleton...
Deerfield... Vista...
Metz... Harwood...
Gerster... Stotesbury...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9461 3806 9461 3805 9424 3802 9423
3805 9421 3806 9413 3804 9411 3803 9406
3821 9405 3820 9350 3792 9351 3792 9357
3783 9358 3783 9363 3778 9364 3779 9470
3803 9494
TIME...MOT...LOC 2015Z 285DEG 32KT 3833 9388 3804 9405 3788 9424 3788
9463
HAIL...1.75IN
WIND...70MPH
$$
Raberding473
WWUS53 KSGF 312030
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
330 PM CDT WED MAY 31 2017
KSC011-312039-
/O.CAN.KSGF.SV.W.0267.000000T0000Z-170531T2045Z/
Bourbon KS-
330 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOURBON COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
central, southwestern and west central Missouri.
LAT...LON 3801 9451 3805 9424 3802 9423 3805 9421
3806 9413 3804 9411 3803 9406 3821 9405
3820 9350 3792 9351 3792 9357 3783 9358
3783 9363 3778 9364 3779 9451
TIME...MOT...LOC 2029Z 277DEG 28KT 3832 9376 3803 9393 3787 9412 3787
9451
$$
MOC039-185-217-312045-
/O.CON.KSGF.SV.W.0267.000000T0000Z-170531T2045Z/
Cedar MO-Vernon MO-St. Clair MO-
330 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN CEDAR...NORTHERN VERNON AND ST. CLAIR COUNTIES...
At 329 PM CDT, severe thunderstorms were located along a line
extending from near Clinton to 9 miles east of Schell City to near El
Dorado Springs to 8 miles west of Nevada, moving east at 30 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Truman Lake... Nevada...
El Dorado Springs... Appleton City...
Osceola... Lowry City...
Walker... Schell City...
Collins... Roscoe...
Deerfield... Vista...
Metz... Harwood...
Gerster... Horton...
Caplinger Mills... Harper...
Iconium... Tiffin...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3801 9451 3805 9424 3802 9423 3805 9421
3806 9413 3804 9411 3803 9406 3821 9405
3820 9350 3792 9351 3792 9357 3783 9358
3783 9363 3778 9364 3779 9451
TIME...MOT...LOC 2029Z 277DEG 28KT 3832 9376 3803 9393 3787 9412 3787
9451
HAIL...1.75IN
WIND...70MPH
$$
Raberding406
WWUS53 KSGF 312041
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
341 PM CDT WED MAY 31 2017
MOC039-185-217-312050-
/O.EXP.KSGF.SV.W.0267.000000T0000Z-170531T2045Z/
Cedar MO-Vernon MO-St. Clair MO-
341 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CEDAR...NORTHERN
VERNON AND ST. CLAIR COUNTIES WILL EXPIRE AT 345 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds to 50 mph and penny size hail are still possible with these
thunderstorms.
A severe thunderstorm watch remains in effect until 800 PM CDT for
central, southwestern and west central Missouri.
LAT...LON 3801 9451 3805 9424 3802 9423 3805 9421
3806 9413 3804 9411 3803 9406 3821 9405
3820 9350 3792 9351 3792 9357 3783 9358
3783 9363 3778 9364 3779 9451
TIME...MOT...LOC 2040Z 277DEG 28KT 3831 9366 3802 9383 3786 9402 3786
9441
$$
RaberdingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:33 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 31, 12:33 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1233 PM CDT Wed May 31 2017 .SHORT TERM...(Today and tonight) Issued at 153 AM CDT Wed May 31 2017 Widely scattered convection festered well into the overnight period from southeastern Kansas into west-central Missouri as a weak low level jet impinged on remnant cold pools from earlier convection. It is feasible that we continue to see widely scattered convection into this morning across southeastern Kansas and west-central Missouri as the low level jet strengthens. About the only other concern into early this morning is the potential for fog across south-central Missouri. We have held off on inserting fog into the forecast for now given a weak outflow boundary moving south through the area along with scattered mid- level cloud cover. As we head into this afternoon and early this evening, low level convergence and temperatures warming into the lower to middle 80s will likely initiate more scattered thunderstorms from northeastern Kansas into central Missouri. We may then see widely scattered thunderstorm activity begin to shift towards the U.S. 60 corridor in the evening as cold pools become established and that low level jet begins to redevelop. The setup for large hail looks good today given steep mid-level lapse rates, moderate deep layer shear, and good CAPE/speed shear in the hail growth zone (-10 to -30 Celsius layer). Inspection of forecast soundings also indicates quite a few matches for large hail with the SARS Sounding Analogue System. With support from indices such as the Large Hail Parameter, we will include a mention of ping pong ball sized hail in the Hazardous Weather Outlook. Given steep low level lapse rates and relatively high cloud bases, damaging straight line winds also appear possible in areas where cold pools conglomerate and we get bowing segments. At this time, it appears that the greatest threat for severe storms this afternoon and this evening will be west of U.S. 65 and north of U.S. 60. We may then see a decrease in thunderstorm activity later this evening. However, the setup continues to look favorable for a mesoscale convective system (MCS) to develop from eastern Nebraska into northern and central Missouri. While the exact location of development still remains unclear, confidence is increasing in thunderstorm chances across central Missouri for later tonight. This is especially true for the Lake of the Ozarks region. A limited risk for damaging winds and large hail will persist with this activity overnight. .LONG TERM...(Thursday through Tuesday) Issued at 153 AM CDT Wed May 31 2017 Remnants of that MCS may then persist across portions of the central and eastern Missouri Ozarks Thursday morning. Thunderstorm chances in the afternoon will then be dictated by convective outflow from morning storms and where that low level convergence zone ends up. Thursday night and early Friday then look fairly dry at this point. Models then continue to show short wave energy approaching the area from later Friday into Friday night. Confidence has increased a bit regarding the track and timing of this feature as most models are now showing at least a portion of this wave phasing with energy moving across the northern and central Rockies. More showers and thunderstorms therefore look probable during the Friday afternoon through Saturday night time frame. At this point, the best coverage of storms appears as if it may come from later Saturday into Saturday night as that wave tracks overhead. This setup should eventually favor a cold front sliding southeast through the area either late Saturday night or Sunday. Once this front passes, chances for showers and thunderstorms should diminish. Early next work week then looks quiet at this point as a deep upper level trough develops over the eastern U.S. and surface high pressure builds south towards the Ozarks. After high temperatures in the lower to perhaps middle 80s late this week and this weekend, we should see a slight cooling trend early next week behind that front. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1230 PM CDT Wed May 31 2017 For the KSGF, KJLN, and KBBG TAFS: Scattered storms are developing across Kansas and central/northern Missouri early this afternoon. This activity will continue to spread east and south into the area this afternoon and evening. At this time the better potential for this activity should remain north of the KBBG site, but affect both the KSGF and KJLN sites and added tempo group to cover thunderstorm potential at both these TAF sites. Additional storms are then expected to develop across northeastern Kansas into central Missouri late tonight into Thursday morning. At this time this activity is expected to remain north of the TAF sites. VFR conditions are expected through much of the TAF period, though a brief reduction in visibility will occur under any storm. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Wise
Hazardous weather outlook, May 31, 1:48 PM CDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 148 PM CDT Wed May 31 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 148 PM CDT Wed May 31 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Lightning risk. DISCUSSION... Thunderstorms have developed across eastern Kansas and will continue to spread east across southeastern Kansas and the Missouri Ozarks this afternoon. Winds in excess of 60 mph and hail to the size of ping pong balls will be possible with the strongest storms. The better severe risk will be west of Highway 65, as instability is weaker farther east as the storms spread into the eastern Ozarks this evening. . Additional thunderstorms are then expected to develop late tonight and shift into portions of central Missouri. There is a limited risk for hail up to the size of quarters and damaging wind gusts to 60 mph. Frequent lightning and brief heavy rainfall can also be expected with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms may persist into Thursday morning across the central and eastern Missouri Ozarks with a limited severe weather risk. Additional thunderstorms may then develop in the afternoon across portions of the Missouri Ozarks. More thunderstorms are then expected from later Friday into Saturday night or early Sunday as a storm system moves across the region. Chances for thunderstorms then look low for most of the outlook area for early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon across southeastern Kansas and portions of the western Missouri Ozarks, generally along and west of Highway 65. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Special weather statement, May 31, 2:12 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
212 PM CDT WED MAY 31 2017
KSZ097-101-MOZ088-093-312000-
Cherokee KS-Crawford KS-Jasper MO-Newton MO-
212 PM CDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...SOUTH CENTRAL
CRAWFORD...NORTHWESTERN NEWTON AND JASPER COUNTIES UNTIL 300 PM
CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Mineral, or near Columbus, moving east at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Joplin... Carthage...
Webb City... Carl Junction...
Baxter Springs... Columbus...
Galena... Oronogo...
Carterville... Duquesne...
Duenweg... Loma Linda...
Cherokee... Airport Drive...
Weir... Leawood...
Lowell... Silver Creek...
Alba... Sherman...
This includes Interstate 44 between mile markers 0 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Kansas...and southwestern Missouri.
LAT...LON 3729 9507 3740 9487 3722 9415 3691 9462
3700 9462 3700 9501 3711 9508
TIME...MOT...LOC 1912Z 276DEG 34KT 3722 9494
LindenbergLocal storm report, May 31, 2:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND DMG MCCUNE 37.35N 95.02W
05/31/2017 CRAWFORD KS PUBLIC
TREE LIMBS DOWN IN MCCUNE.
&&
BURCHFIELDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:31 PM CDT | Special Weather Statement | SGF | Polk | 44 min |
| May 30, 8:23 PM CDT | Special Weather Statement | SGF | St. Clair | 67 min |
| May 30, 8:37 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 53 min |
| May 30, 9:19 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 56 min |
| May 30, 9:22 PM CDT | Special Weather Statement | SGF | Polk | 53 min |
| May 30, 10:02 PM CDT | Special Weather Statement | SGF | Vernon | 43 min |
| May 30, 10:07 PM CDT | Special Weather Statement | SGF | Cedar | 38 min |
| May 30, 10:19 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 56 min |
| May 30, 10:50 PM CDT | Special Weather Statement | SGF | Cedar | 40 min |
| May 30, 11:06 PM CDT | Special Weather Statement | SGF | Dade | 39 min |
| May 30, 11:25 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade | 36 min |
| May 30, 11:37 PM CDT | Special Weather Statement | SGF | Polk | 38 min |
| May 31, 2:03 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 29 min |
| May 31, 7:30 AM CDT | River Flood Warning | SGF | Cedar | 48 hr |
| May 31, 2:12 PM CDT | Special Weather Statement | SGF | Jasper | 48 min |
| May 31, 2:52 PM CDT | Special Weather Statement | SGF | Jasper, Newton | 53 min |
| May 31, 5:40 PM CDT | Special Weather Statement | SGF | Barry | 50 min |
| May 31, 5:47 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 43 min |
| May 31, 1:23 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 52 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.